RSS
TwitterFacebook

Avastin Eye Treatments May Carry Increased Risk of Stroke, Death: Study

  • Written by: Staff Writers
  • 7 Comments

Using the cancer drug Avastin off-label for eye treatments may carry an increased risk of stroke and death when compared to Lucentis, a drug specifically tailored for the job, researchers have found. 

According to a study out of Johns Hopkins University that was presented at a meeting of the Association for Research in Vision and Ophthalmology (ARVO) on May 4, patients given Avastin to treat wet age-related macular degeneration (AMD) were more likely to die or suffer a stroke than patients given the drug Lucentis.

Avastin, developed by Roche Holding AG, is not approved by the FDA to treat AMD, but a recent government-sponsored study found that it was about as effective as Lucentis; which is designed to treat AMD. The major difference between the two is that Avastin is $50 per shot, while Lucentis, distributed by Roche and Novartis, is about $2,000 per shot.

Johns Hopkins researchers found that when they compared patients given Avastin to patients given Lucentis, the Avastin users were linked with a 11% increased risk of death, and a 57% increased risk of stroke.

The study came just days after research sponsored by the National Eye Institute, which found that the drugs carried a comparable effectiveness. It also comes about two and a half years after reports began to surface that Avastin side effects appeared to be linked to severe eye inflammation when used to treat AMD in some patients.

AMD affects more than 2 million Americans over the age of 50 and is the leading cause of blindness in the United States, according to the American Academy of Ophthalmology. That number is expected to double by 2020 as members of the “baby boomer” generation continue to age.

Avastin (bevacizumab) was approved by the FDA in 2004 for treatment of non-small cell lung cancer and colorectal cancer when combined with chemotherapy. It was developed by Genentech, which was later acquired by Roche. The drug works by restricting blood flow to tumors; starving them. Avastin sales reached nearly $6 billion in 2009.

Avastin received approval to treat breast cancer in February 2008, but had that approval taken away in December after the FDA determined it was not helping breast cancer patients and exposing them to potential Avastin health risks, which may include severe high blood pressure, heart attacks, heart failure, bleeding and hemorrhaging and the development of perforations in the nose, stomach and intestines.

Tags: , , , , , ,

7 comments

  1. linda Reply

    my dad 84 had the shot of avastin in eye ,he had stroke and bleeding in the brain, his blood presure was fine before,although he did hsve blood presure issues ,but i beleive the shot of avastin did it,He died from this

  2. linda Reply

    my dad died of stroke and brain bleeding i onder if bthis avastin shot in eye could have

  3. Stephanie Reply

    My father 64 years old was getting Lucentis injection for approx. 2 months.. 2 days after his last injection he suffered a heart attack and died. on 9/19/11..

  4. Lori Reply

    My 60+ husband got multiple Avastin injections, the last one after the doctor admitted a paitent had sustained injuries the week before. Claimed the batch number for his were not the same as those found to be tainted. I found numerous claims by persons not associated with the reported numbers back then. The inflammation was from staph tainted Avastin.

  5. David Reply

    My 87 year old mother had an acute stroke three days ago after taking her fourth avastin injection. The ct scans, MRI, and echo all show no blockages that could have caused the stroke. In hindsight, I now recall there were other incidents of slurred speech over the last few months after the avastin treatments began. For an 87 jear old she has always been active.

  6. Selma Reply

    Our very healthy and active 74 year old mother received Avastin injection on March 20th. On March 25th she suffered a massive ischemic stroke. Died five days later.
    After her last injection she complained about shortness of breath and unusual fatigue. She went to see the doctor and she was immediately hospitalized with a diagnosis of atrial fibrilation. 5 hours later she suffered a stroke while hospitalized. Something went terrible wrong in her diagnosis and I am sure now that avastin killed her !

  7. Norma Reply

    My 64 yr old sister received Avastin shots in both eyes 12/26/19 for diabetic macular edema. Within 24 hours she was taken to an ER with the diagnosis of a stroke, A-fib and possible MI. Now we have to have a discussion to place her in hospice care. Why is this drug still being allowed to be used off label with a black box notice? How many people have to die?

  • Share Your Comments

  • Have Your Comments Reviewed by a Lawyer

    Provide additional contact information if you want an attorney to review your comments and contact you about a potential case. This information will not be published.
  • NOTE: Providing information for review by an attorney does not form an attorney-client relationship.

  • This field is for validation purposes and should be left unchanged.
Contact A Lawyer

Contact A Lawyer

Have A Potential Case Reviewed By An Attorney

  • This field is for validation purposes and should be left unchanged.